Alabama, 2011

Tornado and Damaging Winds in Alabama, February 24 to 25, 2011

February 24 to 25, 2011 · NWS BMX · 52 events in 16 counties and zones

On the evening of Thursday, Feb 24th, A squall line passed through Central Alabama causing numerous reports of straight line wind damage. In addition, a brief EF0 tornado spun up in Marion County along the squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$234,000
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On the evening of Thursday, Feb 24th, A squall line passed through Central Alabama causing numerous reports of straight line wind damage. In addition, a brief EF0 tornado spun up in Marion County along the squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 24, 7:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 24, 7:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST THU FEB 24 2011

.UPDATE...MESOSCALE DISCUSSION.

&&

.MESOSCALE DISCUSSION...

FORECAST UPDATED TO INCREASE SURFACE WINDS/WIND GUSTS AND TO ADD
SEVERE THUNDERSTORM WORDING TO THE ZONES.

WITH THE LINE OF THUNDERSTORMS ONLY A COUPLE OF HOURS AWAY...AND THE
00Z UPPER AIR RUNS COMPLETE...WANTED TO TAKE A LOOK AT THE LATEST
MESOSCALE FEATURES THAT ARE...OR ARE NOT...DEVELOPING ACROSS CENTRAL
ALABAMA.

AS WE HAVE TALKED ABOUT FOR THE LAST COUPLE OF DAYS...SHEAR IS
LIKELY NOT GOING TO BE A PROBLEM.  ALREADY WE ARE SEEING AN INCREASE
IN THE 0-6KM BULK SHEAR PROFILES TO 55-70KTS FOR POINTS ALONG AND
NORTH OF INTERSTATE 20.  WITH SURFACE DEW POINTS IN THE UPPER 50S TO
RIGHT AROUND 60 FOR EVERYONE...THOSE SHEAR BULK SHEAR PROFILES
SHOULD BE ENOUGH TO SUSTAIN SOLID UPDRAFTS TO KEEP THUNDERSTORM
DEVELOPMENT GOING THROUGH THE EVENING HOURS.

THERMODYNAMICALLY...ONE OF THE OTHER FACTORS THAT WILL HELP CONTINUE
DEVELOPMENT AND GET US CLOSER TO EXPERIENCE SEVERE WIND GUSTS AS
THIS LINE MOVES THROUGH THE AREA IS THE INCREASE IN MID-LEVEL LAPSE
RATES OVER THE LAST 3-6 HOURS ACROSS NORTHWEST PORTIONS OF THE
STATE.

BUT AS SEVERE WEATHER GOES...WE TRY TO LOOK FOR THE FACTORS THAT
COULD LIMIT POTENTIAL SEVERE WEATHER AS WELL...AND THERE ARE A
COUPLE.  ONE OF THE BIGGEST LIMITING FACTORS IS SEEN IN UPPER AIR
SOUNDINGS AROUND ALMOST ALL OF THE SOUTHEAST THIS EVENING.  A FAIRLY
DECENT TEMPERATURE INVERSION STARTING AT 700MB COULD HAMPER ANY
STRONG UPDRAFTS THAT ARE INITIATED.  JAN AND BMX ARE SHOWING THE
MOST PREVALENT ONES...AND THIS IS LIKELY WHY WE HAVE NOT SEEN ANY
SIGNIFICANT WARM SECTOR DEVELOPMENT AHEAD OF THIS LINE OF
THUNDERSTORMS THUS FAR.  THAT BEING SAID...AFTER LOOKING OVER THE
LAPS SOUNDINGS FROM 00Z...THEY ARE SHOWING THIS CAPPING INVERSION
OVER ALABAMA AND NORTHEAST MISSISSIPPI...BUT FURTHER ANALYSIS SHOWS
AN EVENTUAL EROSION OF THIS CAP JUST AHEAD OF THE CURRENT LINE OF
THUNDERSTORMS.  THIS TREND OF CAP EROSION WILL LIKELY CONTINUE AS
THE MAIN LINE CLOSES IN ON CENTRAL ALABAMA...BUT THE QUESTION WILL
ENOUGH OF THE CAP ERODE TO BE SIGNIFICANT IN THE WAY OF CONTINUED
SIGNIFICANT THUNDERSTORM DEVELOPMENT.

ALL OF THAT BEING SAID...WITH A 40-45KTS 850 JET ALREADY DEVELOPING
AND A 115-125KT UPPER LEVEL JET ASSISTING IN LARGE SCALE ASCENT
OVERHEAD...THE LACK OF SURFACE BASED INSTABILITY WILL LIKELY BE
OVERCOME TO THE POINT OF ALLOWING UPDRAFTS TO BE SUSTAINED LONG
ENOUGH FOR PORTIONS OF CENTRAL ALABAMA...ESPECIALLY POINTS ALONG AND
NORTH OF INTERSTATE 59...TO EXPERIENCE SOME SEVERE WEATHER THIS
EVENING. DAMAGING WIND GUSTS WITH THE SQUALL LINE AS IT MOVES
THROUGH THE STATE WILL LIKELY BE THE MAIN THREAT. THERE WILL ALSO
BE A VERY ISOLATED TORNADO THREAT AS THE LINE MOVES THROUGH...AS
0-1KM SRH VALUES REMAIN IN THE 350-500 M^2/S^2 RANGE.

TIMING IS ALSO SOMETHING THAT IT LOOKS LIKE WE ARE GOING TO HAVE TO
ADJUST SLIGHTLY AS THE LINE LOOKS TO BE RUNNING ABOUT 2 HOURS FASTER
THAN THE MODELS HAD IT MOVING INTO CENTRAL ALABAMA. A 10 PM ARRIVAL
INTO OUR NORTHWEST COUNTIES OF MARION AND LAMAR...WITH AN APPROXIMATE
ARRIVAL TIME OF 1-2AM INTO THE GREATER BIRMINGHAM METRO AREA.

&&

AVIATION...00Z TAF DISCUSSION.

THE SQUALL LINE ASSOCIATED WITH THE APPROACHING FRONTAL SYSTEM IS
CURRENTLY LOCATED ACROSS E AR SWRD INTO N LA AND WILL CONTINUE TO
SLIDE EWD THRU THE EVNG. THIS LINE SHOULD REACH NW PORTIONS OF THE
CWA AROUND MIDNIGHT. HAVE ADJUSTED TIMING OF THE LINE SLIGHTLY FOR
EACH TERMINAL...BUT NO MAJOR CHANGES HAVE BEEN MADE AS OF YET.
BETTER TIMING WILL BE KNOWN AS THE LINE APPROACHES THE STATE...SO
EXPECT ADDITIONAL CHANGES TO SQUALL LINE ARRIVAL/DEPARTURE TIMES
WITH THE NEXT ISSUANCE. AT THIS TIME...BELIEVE THE ACTIVITY WILL
TRACK EWD ACROSS THE AREA AND EXIT THE SE SITES AROUND 12Z. VIS AND
CIGS WILL LIKELY DROP TO LIFR AND IFR...RESPECTIVELY...AS THE SQUALL
LINE MOVES ACROSS THE AREA. A TIGHT PRESSURE GRADIENT WILL KEEP
SOUTHERLY WINDS GUSTING UP TO 25 KTS THRU THE EVNG AND INTO THE
OVERNIGHT PERIOD. GUSTS UP TO 40 OR 50 KTS ARE POSSIBLE ALONG THE
LEADING EDGE OF THE SQUALL LINE...BUT SHOULD BE BRIEF IN NATURE.

WINDS WILL SHIFT TO WNW BEHIND THE FRONT...AND MODELS SHOW MVFR CIGS
PERSISTING FOR SEVERAL HRS IN THE WAKE OF THE BOUNDARY AS WELL.
SKIES SHOULD BEGIN TO CLEAR FROM W TO E FRI AFTN.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

19

HYDROLOGY...

THE WEATHER SYSTEM MOVING THROUGH TONIGHT SHOULD BE A FAIRLY QUICK
HITTING ONE...WITH THE STRONGEST STORMS LASTING JUST A COUPLE
HOURS AT MOST. DUE TO THE SPEED OF MOVEMENT...QPF APPEARS TO
REMAIN WELL BELOW FLOOD GUIDANCE LEVELS. ALTHOUGH NORMAL POOR
DRAINAGE AND QUICK RESPONSE LOCATIONS COULD SEE SOME HIGH
WATER...NO WIDESPREAD FLOODING CONCERNS ARE EXPECTED IN CENTRAL
ALABAMA AT THIS TIME.

/61/

&&

.PREV DISCUSSION... /ISSUED 520 PM CST THU FEB 24 2011/

DISCUSSION...

WELL...CONDITIONS ACROSS CENTRAL ALABAMA ARE CURRENTLY A BIT MORE
MOIST THAN PREVIOUS COMPUTER MODELS HAD PREDICTED. SURFACE DEW
POINTS IN THE WESTERN 2/3 OF THE AREA ARE WITHIN 2 DEGREES (EITHER
SIDE) OF 60F...WHICH IS ANYWHERE FROM 7 TO 10 DEGREES HIGHER THAN
THE 12Z MAVMOS HAD PREDICTED FOR THIS TIME FRAME. UPPER 50S TO
LOWER 60S DEWPOINTS GO TO THE WEST ALL THE WAY BACK TO THE DRY
LINE...WHICH IS CURRENTLY BETWEEN DFW AND TYLER TEXAS. THE
DEEPENING SURFACE LOW PASSING TO OUR NORTH WILL CONTINUE TO
PROVIDE SOUTH TO SOUTHWEST WINDS THIS EVENING...SO I WOULD EXPECT
TEMPERATURES AND DEW POINTS TO NOT MAKE A LOT OF BIG MOVEMENTS
UNTIL COLD FRONTAL PASSAGE OVERNIGHT. THAT MAKES THINGS POTENTIALLY
MORE UNSTABLE DURING THE TIME THAT SURFACE AND MID LEVEL FORCING
MAXES OUT. AS A RESULT...I'M NOW A BIT MORE CONCERNED WITH THE
POTENTIAL FOR SEVERE STORMS IN OUR AREA LATER TONIGHT...AND
MESOSCALE DEVELOPMENTS WILL NEED TO BE WATCHED CLOSELY DURING THE
EVENING HOURS.

ALL SIGNS CONTINUE TO POINT TO A SHORT REST PERIOD IN BETWEEN
SYSTEMS FRIDAY NIGHT INTO SUNDAY MORNING.

CURRENTLY HAVE FAIRLY HIGH CONFIDENCE THAT THERE WILL BE A SEVERE
WEATHER/TORNADO THREAT SOME TIME BETWEEN LATE SUNDAY AND MONDAY
EVENING...AS THE NEXT UPPER LEVEL SHORTWAVE TROUGH LIFTS
NORTHEASTWARD ACROSS THE TN/OH VALLEYS AND DRAGS A SURFACE FRONT
THROUGH THE SOUTHEASTERN STATES. THE UNCERTAINTY WITH THIS SYSTEM
REMAINS WITH THE TIMING. ECMWF REMAINS THE SLOWEST...DELAYING THE
FRONTAL PASSAGE UNTIL AROUND NOON MONDAY. GFS AND GEM ARE 6 TO 8
HOURS QUICKER...AND ALSO FARTHER NORTH WITH THE MOVEMENT OF THE
PARENT SURFACE LOW. MY GUT TELLS ME TO GO WITH THE SLOWEST MODEL
(LOCAL RULE OF THUMB STATES THAT THE SLOWEST MODEL IS USUALLY
STILL TOO FAST)...WHICH WOULD BE THE ECMWF. BUT WITH THE
OPERATIONAL GFS AND GEM...NOT TO MENTION ENSEMBLE SUPPORT...THERE
IS JUST THAT LITTLE BIT OF UNCERTAINTY. HOPEFULLY THINGS WILL
SHAKE OUT AND COME INTO BETTER AGREEMENT ON THE TIMING...SO THAT
WE CAN THEN CONCENTRATE MORE ON THE MESOSCALE DETAILS THAT WOULD
DETERMINE THE STRENGTH AND MODE OF THE THREAT.

ONCE THAT SECOND SYSTEM GETS THROUGH HERE CONDITIONS APPEAR TO
RETURN TO A ZONAL FLOW DOMINATED PATTERN...WITH DRY AND SEASONABLE
WEATHER.

/61/

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  59  32  69  41 / 100  10   0   0  10
ANNISTON    60  60  34  69  44 /  90  20   0   0   0
BIRMINGHAM  59  60  37  69  51 / 100  10   0   0  10
TUSCALOOSA  60  61  35  72  49 / 100   0   0   0  10
CALERA      60  61  37  70  49 / 100  10   0   0  10
AUBURN      59  68  40  69  50 /  60  60   0   0   0
MONTGOMERY  62  68  38  73  50 /  60  20   0   0   0
TROY        59  69  38  74  50 /  60  60   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON CST FRIDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

&&
Hazardous weather outlook, Feb 24, 8:10 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CST THU FEB 24 2011

ALZ011>015-017>050-260210-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
810 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
BEGINNING AT 10 PM AND CONTINUING THROUGH THE OVERNIGHT HOURS.
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE
NEAR AND NORTH OF A LINE FROM LIVINGSTON TO TUSCALOOSA TO BIRMINGHAM
BETWEEN 10 PM AND 2 AM. THE THREAT WILL THEN SHIFT TO STRAIGHT LINE
WINDS AND LARGE HAIL FOR AREAS GENERALLY NORTH OF A LINE FROM SELMA
TO PRATTVILLE TO ROCKFORD TO HEFLIN. THIS ACTIVITY IS MAINLY EXPECTED
BETWEEN 2 AM AND 5 AM.

BREEZY CONDITIONS ARE ALSO EXPECTED THROUGH THE OVERNIGHT HOURS.
SUSTAINED WINDS BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 30 MPH ARE
POSSIBLE. WINDS WILL BE STRONGEST JUST AHEAD OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WEAKENING AREA OF THUNDERSTORMS WILL BE ACROSS SOUTHEAST PORTIONS
OF CENTRAL ALABAMA FRIDAY MORNING. ALTHOUGH A FEW STRONG WIND GUSTS
ARE POSSIBLE...THE ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT CENTRAL ALABAMA SUNDAY
NIGHT INTO MONDAY. DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE ACROSS THE ENTIRE AREA. THERE IS THE POTENTIAL THAT
THIS SYSTEM COULD BE STRONGER AND THUS HAVE A HIGHER THREAT OF
SEVERE WEATHER THAN THE FIRST SYSTEM. TIMING DIFFERENCES LEAD TO
LESSER CONFIDENCE AT THIS TIME. THIS SYSTEM WILL ALSO PRODUCE BREEZY
CONDITIONS WITH GUSTS TO 30 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY TONIGHT AND POSSIBLY AGAIN ON MONDAY. DUE TO THE
ATMOSPHERIC SHEAR AVAILABLE...A TORNADO WATCH IS LIKELY FOR PARTS
OF CENTRAL ALABAMA TONIGHT.

In the hours before

Local storm report, Feb 24, 9:15 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
915 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG 4 SSE LAKE TUSCALOOSA B 33.33N 87.59W
02/24/2011                   TUSCALOOSA         AL   UTILITY COMPANY

            TREE REPORTED DOWN ON LARY LAKE RD AT TROY TRIMM RD...DUE
            TO GRADIENT WINDS.

&&

GOLDEN
Local storm report, Feb 24, 9:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND DMG 1 W BLOUNTSVILLE        34.10N 86.59W
02/24/2011                   BLOUNT             AL   EMERGENCY MNGR

            TREE REPORTED DOWN ALONG CO RD 47.

&&

GOLDEN

The radar

The Columbus AFB radar (KGWX), 43 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

51 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 24, 10:05 PM CST
Where
Marion County, 4.48 mi SE of Shottsville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.220, -88.080

Two homes near County Road 19 suffered roof damage.

Thunderstorm Wind, Marion

When
February 24, 10:15 PM CST
Where
Marion County, 0.58 mi WSW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Emergency Manager
Coordinates
34.128, -87.990

Straight line winds brought down powerlines along Military Street.

Tornado, Marion

When
February 24, 10:18 PM CST to 10:19 PM CST
Where
Marion County, 0.8 mi ENE of Wiginton to 1.36 mi ENE of Wiginton
Rating
EF0
Path length
0.57 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
34.286, -87.858

A tornado touched down briefly just to the northwest of Hackleburg, doing extensive damage to numerous chicken houses, sheds and outbuildings in the area by removing pieces of tin roofing and peeling off metal siding. In a few cases, the roof was completely removed. One chicken house was completely destroyed. Many trees were knocked down, with several damaging homes. The outdoor recreation facility suffered minor roof damage and a couple light poles were knocked down. The tornado also knocked down a TV tower.

Thunderstorm Wind, Lamar

When
February 24, 10:25 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.760, -88.110

Trees and powerlines were knocked down across much of the county.

Thunderstorm Wind, Fayette

When
February 24, 10:34 PM CST
Where
Fayette County, 4.64 mi WNW of Fayette R Arthur Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.747, -87.874

Metal roofing from a barn was blown into near by trees, approximately 40 feet up. Part of the barn was blown onto Highway 107.

Thunderstorm Wind, Fayette

When
February 24, 10:37 PM CST
Where
Fayette County, 2.92 mi NW of Fayette R Arthur Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.753, -87.832

A roof was blown off a building.

Thunderstorm Wind, Fayette

When
February 24, 10:42 PM CST
Where
Fayette County, 0.8 mi SE of Glen Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.912, -87.740

Several trees were blown down in Glen Allen.

Thunderstorm Wind, Winston

When
February 24, 10:48 PM CST
Where
Winston County, 1.14 mi E of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.050, -87.530

Several trees were blown down.

Thunderstorm Wind, Walker

When
February 24, 11:02 PM CST
Where
Walker County, 2.93 mi NE of Saragossa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.933, -87.368

A barn was damaged on Duncan Road, between Highway 5 and Highway 195.

Thunderstorm Wind, Walker

When
February 24, 11:02 PM CST
Where
Walker County, 1.44 mi SW of Saragossa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.883, -87.415

Several trees were blown down on Scott Cemetery Rd.

Thunderstorm Wind, Walker

When
February 24, 11:05 PM CST
Where
Walker County, 3.41 mi W of Carona
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.697, -87.529

Several trees were blown down, blocking Highway 18 at the Fayette/Walker county line.

Thunderstorm Wind, Walker

When
February 24, 11:09 PM CST
Where
Walker County, 1.42 mi NNE of Jasper
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.849, -87.270

Wind damage was reported at the Northside Baptist Church on Highway 78.

Thunderstorm Wind, Winston

When
February 24, 11:10 PM CST
Where
Winston County, 0.44 mi ESE of Meek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.079, -87.213

Several trees were blown down in Arley.

Thunderstorm Wind, Winston

When
February 24, 11:10 PM CST
Where
Winston County, 1.25 mi NW of Nesmith
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.181, -87.137

A roof was blown off a mobile home and several trees were blown down on County Road 39 at Highway 278.

Thunderstorm Wind, Walker

When
February 24, 11:10 PM CST
Where
Walker County, 1.08 mi ESE of Marigold
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.913, -87.253

Trees were blown down at Gaines Road and Christy Lane, near Highway 257.

Thunderstorm Wind, Walker

When
February 24, 11:18 PM CST
Where
Walker County, 6.27 mi N of Sipsey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.910, -87.089

Several trees blown down on Smith Lake Dam rd, near Highway 69.

Thunderstorm Wind, Walker

When
February 24, 11:22 PM CST
Where
Walker County, 0.52 mi NW of Sipsey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.825, -87.087

Several trees down reported in Sipsey.

Thunderstorm Wind, Walker

When
February 24, 11:25 PM CST
Where
Walker County, 1.76 mi NE of Gorgas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.666, -87.176

Power lines were blown down along Copeland Ferry Road.

Thunderstorm Wind, Tuscaloosa

When
February 24, 11:28 PM CST
Where
Tuscaloosa County, 1.5 mi NNW of Northport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.240, -87.590

Wind speeds estimated at 60 mph.

Thunderstorm Wind, Tuscaloosa

When
February 24, 11:32 PM CST
Where
Tuscaloosa County, 1.56 mi N of River View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.243, -87.551

Several trees blown down in Northport, including along Watermelon Road.

Thunderstorm Wind, Jefferson

When
February 24, 11:36 PM CST
Where
Jefferson County, 0.63 mi WSW of Palos
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.647, -87.060

Several trees were blown down on Flat Top Road.

Thunderstorm Wind, Sumter

When
February 24, 11:40 PM CST
Where
Sumter County, 1.37 mi N of Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.600, -88.183

A tree was blown down along North Washington Street.

Thunderstorm Wind, Sumter

When
February 24, 11:40 PM CST
Where
Sumter County, 1.75 mi W of York Mallard Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.500, -88.300

Several trees blown down.

Thunderstorm Wind, Jefferson

When
February 24, 11:41 PM CST
Where
Jefferson County, 2.88 mi NNW of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.719, -86.886

Several trees were blown down on Thomas Loop Road.

Thunderstorm Wind, Sumter

When
February 24, 11:41 PM CST
Where
Sumter County, 3 mi NNE of York Mallard Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.538, -88.244

Powerlines were blown down along Highway 11 between York and Livingston.

Thunderstorm Wind, Jefferson

When
February 24, 11:47 PM CST
Where
Jefferson County, 0.9 mi S of Brookside
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.617, -86.921

Several trees were blown down on Forestdale Bend Road near Brookside.

Thunderstorm Wind, Jefferson

When
February 24, 11:47 PM CST
Where
Jefferson County, 0.54 mi ESE of Brookside
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.628, -86.911

Several trees were blown down along Coalburg Road causing interruptions in power service.

Thunderstorm Wind, Blount

When
February 24, 11:47 PM CST
Where
Blount County, 1.38 mi NW of Nector
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.966, -86.644

Power lines were blown down on Mountain View Trail and County Road 11.

Thunderstorm Wind, Jefferson

When
February 24, 11:50 PM CST
Where
Jefferson County, 0.38 mi N of Oakwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.575, -86.929

Trees and powerlines were knocked down along Minor Parkway near Minor High School.

Thunderstorm Wind, Blount

When
February 24, 11:52 PM CST
Where
Blount County, 0.61 mi ENE of Dallas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.852, -86.660

A tree was blown down blocking Highway 79 near the Dallas Selfville Fire Department.

Thunderstorm Wind, Jefferson

When
February 24, 11:55 PM CST
Where
Jefferson County, 0.84 mi NNE of Crocker Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.661, -86.813

Several power poles were blown down.

Thunderstorm Wind, Sumter

When
February 24, 11:55 PM CST
Where
Sumter County, 1.5 mi NNE of Lilita
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.500, -88.120

A tree was blown down on County Road 21.

Thunderstorm Wind, Jefferson

When
February 24, 11:56 PM CST
Where
Jefferson County, 1.18 mi N of Fultondale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.637, -86.797

A tree was blown down onto a house on Pineywood Rd.

Thunderstorm Wind, Blount

When
February 24, 11:56 PM CST
Where
Blount County, 1.72 mi W of Allgood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.920, -86.530

A tree was blown down across County Road 1.

Thunderstorm Wind, Blount

When
February 24, 11:57 PM CST
Where
Blount County, 0.57 mi W of Allgood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.920, -86.510

The roof was blown off a barn.

Thunderstorm Wind, Jefferson

When
February 24, 11:59 PM CST
Where
Jefferson County, 0.69 mi N of Ayres
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
33.690, -86.680

A power pole was knocked down.

Thunderstorm Wind, Jefferson

When
February 25, 12:10 AM CST
Where
Jefferson County, 2.04 mi S of Trussville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.591, -86.614

Trees were blown down onto a storage building at Queenstown Road and 2nd Street.

Thunderstorm Wind, Etowah

When
February 25, 12:11 AM CST
Where
Etowah County, Gallant
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.000, -86.250

Trees and power lines were blown down in Gallant and the surrounding area.

Thunderstorm Wind, Etowah

When
February 25, 12:13 AM CST
Where
Etowah County, 2.15 mi SSE of Tumlin Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.000, -86.190

Trees were blown down on Rocky Hollow Road.

Thunderstorm Wind, Etowah

When
February 25, 12:15 AM CST
Where
Etowah County, 1.73 mi NE of Sardis City
Measured
65 kt (75 mph) estimated sustained
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
34.187, -86.098

Several trees were uprooted or snapped, causing damage to a shed and barn along Jack Floyd St., Broadwell Rd., and Horton Circle. Winds were estimated at 70-75 mph.

Thunderstorm Wind, St. Clair

When
February 25, 12:25 AM CST
Where
St. Clair County, 1.5 mi NNE of Moody
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.600, -86.490

Several trees were blown down along Moody Parkway.

Thunderstorm Wind, St. Clair

When
February 25, 12:26 AM CST
Where
St. Clair County, 1.71 mi N of Wattsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.695, -86.281

Power lines were blown down along Highway 231 at Rattlesnake Hill Circle.

Thunderstorm Wind, Etowah

When
February 25, 12:26 AM CST
Where
Etowah County, 0.71 mi ESE of Gadsden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.017, -86.008

Trees and power lines were blown down in and around Gadsden.

Thunderstorm Wind, St. Clair

When
February 25, 12:27 AM CST
Where
St. Clair County, 4.04 mi WSW of Henry Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.805, -86.138

Several trees were blown down along County Road 22.

Thunderstorm Wind, Shelby

When
February 25, 12:28 AM CST
Where
Shelby County, 0.58 mi NNW of Scotrock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.258, -86.824

A chain link fence was blown over and fourteen fence poles were bent.

Thunderstorm Wind, Cherokee

When
February 25, 12:35 AM CST
Where
Cherokee County, 1.5 mi NE of Leonard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.215, -85.801

A tree was blown down across County Road 70.

Thunderstorm Wind, St. Clair

When
February 25, 12:40 AM CST
Where
St. Clair County, 0.48 mi N of Pell City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.587, -86.280

Several trees blown down in and around Pell City.

Thunderstorm Wind, Calhoun

When
February 25, 1:08 AM CST
Where
Calhoun County, 0.73 mi NNW of (Anb)anniston Calhou
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.590, -85.855

Thunderstorm Wind, Cleburne

When
February 25, 1:22 AM CST
Where
Cleburne County, 8.04 mi SW of Abel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.473, -85.824

A tree was blown down along Cheaha Road.

Thunderstorm Wind, Cleburne

When
February 25, 1:22 AM CST
Where
Cleburne County, 1.35 mi S of Heflin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.630, -85.581

Several trees were blown down along Perryman Bridge Rd and Evans Bridge Rd, between Heflin and Interstate 20.

Thunderstorm Wind, Clay

When
February 25, 1:31 AM CST
Where
Clay County, 0.15 mi ESE of Hatchett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.129, -86.048

Trees were blown down near County Road 7.

Thunderstorm Wind, Clay

When
February 25, 1:35 AM CST
Where
Clay County, 3.03 mi WNW of Barfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.369, -85.767

Several trees were knocked down along Highway 49.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288705, 288707, 288703, 288708, 288926, 288928, 288927, 288929, 288931, 288932, 288930, 288936, 288933, 288934, 288937, 288940, 288939, 288941, 288943, 288942, 288946, 288948, 288955, 288947, 288956, 288953, 288954, 289167, 288952, 288935, 289169, 289173, 289174, 289177, 289182, 289179, 289505, 289521, 289535, 289540, and more.